Alert archive / Colorado / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 117, NWS Denver/Boulder, CO

June 28, 2003Logan County, Phillips County, Sedgwick County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 28, 2003, 6:05 PM MDT for Logan County, Phillips County, Sedgwick County, Colorado. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2003, 6:05 PM MDT (00:05 UTC)
Expired
Jun 28, 2003, 7:00 PM MDT
In force
55 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

Counties Logan County, CO, Phillips County, CO, Sedgwick County, CO

The radar

The Goodland radar (KGLD), 174 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 28, 3:45 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.1 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2003-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2003-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
3565 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

125 
WUUS55 KBOU 290005
SVRBOU
COC075-095-115-290100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
602 PM MDT SAT JUN 28 2003

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN LOGAN COUNTY IN NORTHEAST COLORADO
  PHILLIPS COUNTY IN NORTHEAST COLORADO
  THIS INCLUDES THE CITY OF HOLYOKE
  SEDGWICK COUNTY IN NORTHEAST COLORADO
  THIS INCLUDES THE CITY OF JULESBURG

* UNTIL 700 PM MDT

* AT 603 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES NORTHEAST OF PROCTOR...OR ABOUT 20
  MILES NORTHEAST OF STERLING...MOVING SOUTHEAST AT 25 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...
AMHERST...CROOK...FAIRFIELD...FLEMING...HAXTUN...HIGHLAND CENTER...
HOLYOKE...JULESBURG...MARKS BUTTE...OVID...PAOLI...PLEASANT VALLEY...
PROCTOR...SEDGWICK...SIXTEEN-MILE CORNER...ST PETERSBURG...TWIN
BUTTES AND WAGES.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 4080 10309 4045 10283 4046 10208 4100 10209
          4099 10277

$$
BAKER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 1:45 PM MDT, 4 hours 20 minutes earlier.

Area forecast discussion, Jun 28, 1:45 PM MDT, 4 hours 20 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
145 PM MDT SAT JUN 28 2003

SHORT TERM DISCUSSION: THINGS COMING TOGETHER FOR MAYHAPS A LITTLE
WEATHER FOR LATER THIS AFTN AND TNT. SURFACE BASED MSTR HAS
INCREASED ACROSS ALL OF ERN CO WITH DEWPOINTS IN THE MID 40S NEAR
THE FOOTHILLS TO THE LOWER 50S ACROSS THE FAR PLAINS. GOOD HEATING
TODAY WITH MSTR ALLOWING CAPES BETWEEN 1000-1500J/KG AROUND DEN AND
IN EXCESS OF 2000J/KG ACROSS THE FAR NE PLAINS THIS AFTN. LOW LVL
SHEAR PROFILE ALSO INCREASING...ESP OVER THE FAR NE WITH INCREASING
SE WINDS AND HELICITITY VALUES UP OVER 150M2/S2. CU FIELDS ALREADY
DEVELOPING OVER HIR TRRN...WHILE MUTANT LOOKING DEN CYCLONE ALREADY
SHOWING NICE BOUNDARY FORMING RIGHT OVER THE DEN AREA.  GIVEN UPPER
LEVEL DISTURBANCE ACROSS NRN ROCKIES MOVING ACROSS CWA
TNT...WARRANTS HIGH SCT POPS FOR TNT. SOME STORMS MAY ALSO GO SEVERE
ESP ALONG BOUNDARIES AND ACROSS FAR NERN CO WITH BEST INSTABILITY
AND HIGH SHEAR. LARGE HAIL IN EXCESS OF 1 DIAMETER AND EVEN ISOLD
TORNADOES POSSIBLE ALONG BOUNDARIES AND WITH MCS POSSIBLE COMING OUT
OF NEBRASKA TNT.

SURFACE COLD FRONT WILL MOVE ACROSS ERN CO LATER TNT WITH INCREASING
STRATUS/PATCHY F ACROSS MUCH OF THE PLAINS. PW VALUES INCREASE TO
NEAR AN INCH SUNDAY AFTN...SO MORE HEAVY RAINERS ON SUNDAY.  FCST
SOUNDINGS SHOWING RATHER WEAK LOW LVL INVERSIONS SO SHOULDNT TAKE
MUCH TO GET STORMS GOING AGAIN SUN AFTN. HIGHEST COVERAGE SHOULD
IN/NR FOOTHILLS ALONG THETA-E RIDGE. THINGS A LITTLE MORE STABLE
OVER THE FAR NERN PLAINS. COOLER ALL AREAS...ESP PLAINS SUN AFTN
WITH READINGS ONLY IN THE 70S. ENTREKIN

LONG TERM DISCUSSION:  GRIDS SHOW NORTHWESTERLY FLOW ALOFT FOR THE
FORECAST AREA FROM SUNDAY NIGHT INTO MONDAY MORNING...WITH THE UPPER
RIDGE AXIS STILL WEST WEST OF THE COLORADO BORDER.  THE JET LEVEL
FLOW BECOMES WESTERLY BY MONDAY AFTERNOON AND CONTINUES THROUGH
TUESDAY...WITH THE RIDGE AXIS RIGHT ACROSS THE FORECAST AREA BY
MONDAY NIGHT.  AT THE LOWER LEVELS...GRIDS SHOW AN EASTERLY
COMPONENT IN THE BOUNDARY LAYER WIND SUNDAY EVENING.  SOUTHEAST FLOW
IS PROGGED MONDAY...WITH DENVER CYCLONE A GOOD BET.  BY TUESDAY
AFTERNOON...A LEE TROUGH IS PROGGED OVER THE PLAINS.  THE SYNOPTIC
SCALE FORCING IS WEAK DOWNWARD TO NEUTRAL FROM SUNDAY NIGHT THROUGH
TUESDAY.  CROSS SECTIONS SHOW DEEP MOISTURE SUNDAY EVENING FOR THE
EASTERN 2/3RDS OF THE FORECAST AREA.  MOISTURE HANGS ON PRETTY GOOD
OVER THE PLAINS ON MONDAY...DRIER FOR THE MOUNTAINS.  LATER MONDAY
NIGHT AND ON TUESDAY...THE MOISTURE GETS SOMEWHAT SPARSE.  CROSS
SECTIONS SHOW DECENT POTENTIAL INSTABILITY SUNDAY EVENING INTO
MONDAY AFTERNOON.  GRIDS SHOW A PRETTY DECENT THETA-E AXIS OVER THE
PLAINS SUNDAY NIGHT...THROUGH EARLY TUESDAY MORNING...THEN IT PUSHES
OFF TO THE EAST OF THE BORDER BY TUESDAY AFTERNOON.  THE BEST CAPE
VALUES ARE INDICATED OVER THE PLAINS ON MONDAY LATE IN THE DAY.  MAY
UP POPS A BIT OVER THE FAR EAST ON MONDAY FOR LATE IN THE DAY.
TUESDAY LOOKS PRETTY DRY.  FOR TEMPERATURES...GRIDS SHOW HIGHS FRO
MONDAY SIMILAR TO TODAYS AFTER A COOL DOWN ON SUNDAY.  TUESDAYS
READINGS LOOK ABOUT 2 TO 4 C WARMER THEN MONDAYS.

IN THE EXTENDED PERIOD...WEDNESDAY THROUGH SATURDAY...MODELS ARE
STILL SHOWING AN UPPER RIDGE AXIS RIGHT ACROSS THE FORECAST AREA
WEDNESDAY AND THURSDAY.  BY FRIDAY...THE RIDGE FLATTENS A BIT WITH
AN UPPER TROUGH TO THE NORTH.  GRIDS SHOW A BIT MORE MOISTURE BY
LATE FRIDAY INTO SATURDAY.  TEMPERATURES COOL A BIT AS WELL BY
SATURDAY.  WILL CONTINUE WITH DRYS FOR NOW...AND SEE WHAT HAPPENS
WITH THE FUTURE SOLUTIONS.    RJK

.DEN...NONE.
Hazardous weather outlook, Jun 28, 10:55 AM MDT, 7 hours 10 minutes before
COZ030>051-291200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1055 AM MDT SAT JUN 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP AFTER 2 PM ACROSS THE
HIGHER TERRAIN AREAS OF THE FOOTHILLS...PALMER DIVIDE AND CHEYENNE
RIDGE REGIONS AFTER 2 PM...THEN SPREADING ACROSS THE REST OF
NORTHEAST COLORADO TOWARDS LATE AFTERNOON AND EVENING. LOW LEVEL
MOISTURE HAS INCREASED ACROSS MUCH OF THE PLAINS THIS MORNING WITH
DEWPOINTS IN THE MID 40S ACROSS THE URBAN CORRIDOR AND LOWER 50S
ACROSS THE FAR PLAINS OF COLORADO. AN UPPER LEVEL DISTURBANCE AND
ASSOCIATED COLD FRONT WILL ALSO MOVE INTO THE REGION TONIGHT WHICH
WILL ENHANCE THUNDERSTORM COVERAGE. ADDITIONAL FOCUS FOR STORMS THIS
AFTERNOON WILL BE JUST EAST OF THE URBAN CORRIDOR WHERE A DENVER
CYCLONE IS DEVELOPING THIS MORNING. STORMS ACROSS THE FAR NORTHEAST
CORNER OF COLORADO WILL BE DELAYED UNTIL THIS EVENING AS STORMS FROM
NEBRASKA MOVE INTO THE AREA.

STORMS MAY BECOME SEVERE LATER THIS AFTERNOON AS THE ATMOSPHERE
BECOMES QUITE UNSTABLE ALONG WITH CONSIDERABLE SHEAR PRESENT. LARGE
HAIL AND EVEN AN ISOLATED TORNADO CAN BE EXPECTED WITH THESE
STORMS...MAINLY EAST OF A LINE FROM DENVER TO GREELEY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE FOOTHILLS
AND ADJACENT PLAINS BY EARLY AFTERNOON ON SUNDAY AND CONTINUE INTO
THE EVENING.  THE HIGHER MOUNTAINS AND EASTERN PLAINS CAN EXPECTED
ISOLATED SHOWERS AND THUNDERSTORMS.  HEAVY RAIN MAY A THREAT WITH
SUNDAYS CONVECTION.  AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
WILL BE ISOLATED ACROSS THE FORECAST AREA ON MONDAY.  BY TUESDAY
...DRIER AND WARMER CONDITIONS WILL MOVE INTO THE FORECAST AREA AND
CONTINUE THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND EVENING
OVER THE PLAINS OF EASTERN COLORADO.

SWE/RJK

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 6:26 PM MDTTornado WarningBOUPhillips, Sedgwick59 min
Jun 28, 7:12 PM MDTSevere Thunderstorm WarningBOULogan, Phillips33 min
Jun 28, 7:14 PM MDTSevere Thunderstorm WarningBOULincoln46 min
Jun 29, 3:43 PM MDTSevere Thunderstorm WarningBOUArapahoe, Douglas62 min
Jun 29, 5:51 PM MDTSevere Thunderstorm WarningBOUWeld59 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.